Evidence map›Paper›PMID 27147854›Full record

ReviewOpen access emergency medicine : OAEM2011

Does cytochrome P450 liver isoenzyme induction increase the risk of liver toxicity after paracetamol overdose?

Sarbjeet S Kalsi, David M Wood, W Stephen Waring, Paul I Dargan

Open access · goldAbstract readReview
In one paragraph

Review in Open access emergency medicine : OAEM, 2011. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 18 papers.

0numbers the graph read from it
0cells of the map it votes in
18citing papers in PubMed
5.5field-weighted citation impact, top 5% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

18 citing papers in PubMed, 54 citations in OpenAlex.

  1. Review
  2. Article
  3. Article
  4. Article
  5. Review
  6. Article
  7. "Chemical research in toxicology · 2022
    Review
  8. Chemical Composition and Antioxidant Activity ofAntioxidants (Basel, Switzerland) · 2022
    Article
  9. Review
  10. Article
  11. Article
  12. Article
  13. Article
  14. Article
  15. Article
  16. Article
  17. Review
  18. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

4 authors at 2 institutions in 1 country.

Sarbjeet S KalsiEmergency Department, Guy's and St Thomas' NHS Foundation Trust, London;; Clinical Toxicology, Guy's and St Thomas' NHS Foundation Trust, London;
David M WoodClinical Toxicology, Guy's and St Thomas' NHS Foundation Trust, London;
W Stephen WaringYork Teaching Hospital NHS Foundation Trust, York, UK.
Paul I DarganClinical Toxicology, Guy's and St Thomas' NHS Foundation Trust, London;
Guy's and St Thomas' NHS Foundation Trust · GBYork Teaching Hospital NHS Foundation Trust · GB

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Paracetamol (acetaminophen, N-acetyl-p-aminophenol, 4-hydroxyacetanilide) is the most common cause of acute liver failure in developed countries. There are a number of factors which potentially impact on the risk of an individual developing hepatotoxicity following an acute paracetamol overdose. These include the dose of paracetamol ingested, time to presentation, decreased liver glutathione, and induction of cytochrome P450 (CYP) isoenzymes responsible for the metabolism of paracetamol to its toxic metabolite N-acetyl-p-benzoquinoneimine (NAPQI). In this paper, we review the currently published literature to determine whether induction of relevant CYP isoenzymes is a risk factor for hepatotoxicity in patients with acute paracetamol overdose. Animal and human in vitro studies have shown that the CYP isoenzyme responsible for the majority of human biotransformation of paracetamol to NAPQI is CYP2E1 at both therapeutic and toxic doses of paracetamol. Current UK treatment guidelines suggest that patients who use a number of drugs therapeutically should be treated as "high-risk" after paracetamol overdose. However, based on our review of the available literature, it appears that the only drugs for which there is evidence of the potential for an increased risk of hepatotoxicity associated with paracetamol overdose are phenobarbital, primidone, isoniazid, and perhaps St John's wort. There is no evidence that other drugs often quoted as increasing risk, such as carbamazepine, phenytoin, primidone, rifampicin, rifabutin, efavirenz, or nevirapine, should be considered risk factors for hepatotoxicity in patients presenting with acute paracetamol overdose.

Indexed as

hepatotoxicityisoenzymesoverdoseparacetamol

Identifiers

PMID27147854
PMCPMC4753969
OpenAlexW2025490465

What OpenQuestion holds

Textmetadata
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.